How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Das, MD Your Own Question
Dr. Das, MD
Dr. Das, MD, Doctor
Category: Medical
Satisfied Customers: 2258
Experience:  MBBS, MD, with wide experience in all aspects of medical treatment, including cancer therapy.
3452947
Type Your Medical Question Here...
Dr. Das, MD is online now
A new question is answered every 9 seconds

I have been addicted to oxycodone for 2 years and OxyContin

This answer was rated:

I have been addicted to oxycodone for 2 years and OxyContin for about 5 months now , I am currently weaning myself down with the help of a doctor and am taking 15 mg of Percocet a day and 40 mg of OxyContin a day. My question is one am I at any serious risk of death or respitory depression since I have been taking them for so long, and what kind of long term effects may I have caused myself. At the height of my problem I was taking around 60 mg of OxyContin and 40 mg of Percocet a day
Hello,
Welcome and thank you for your question.
Taking a large dose of oxycodone or oxycontin as a single dose can cause respiratory depression leading to death. This is especially seen in elderly people
But taking it over a long term usually causes mild respiratory depression. Other effects are constipation, nausea, sedation, dizziness, vomiting, headache, dry mouth, sweating, mood changes, flushing, loss of appetite, and weakness.
2 years is not a very long time and once you come off the drug, you should not have effects.
I hope this helps.
Customer: replied 4 years ago.
Is there a strong possibility that I could have a sudden reaction from taking the pills and die or lose consciousness , I am not abusing them and taking large single doses , just concerned since I've been taking them for so long that I ay have weakened and damaged my body extensively.
Also besides the common side effects of long term use are there ny long term effects on my heart , brain , nervous system etc that I could be facing.
Also why is two years not considered a long time and what amount of time would be considered long
john,
If you are not taking large single doses, then it is not likely that you will have a sudden reaction to a smaller dose. Also, a sudden reaction would have occurred earlier when you first started to use them rather than now, since your body has a;ready adjusted to the drug.
While taking drugs does weaken and damage the body, it cuases more gradual effects.
Long term effects are usually on the nervous system - it can cause agitation, anxiety, confusion, dry mouth, nervousness, neuralgia, personality disorder, tremor in some people to a greater or lesser degree.
Since oxycodone is metabolized in the liver, there may be effects like hepatitis, edema , loss of appeties etc but these are usually seen while a person is till on the drug, and not after the drug is stopped.
Th heart is generally not affected.
Many people have successfully come off oxycodone after a longer time frame such as 5 years or longer. A person on xycodone for 2 years is relatively easier to wean off the drug.
Dr. Das, MD and other Medical Specialists are ready to help you
Customer: replied 4 years ago.
Thank you doctor I appreciate your answers
You are welcome.
Please click on a positive rating to leave a feedback.